Thomas A. Sharon, R.N., M.P.H.

Nursing & Patient Safety Expert, Life Care Plan, Medical Evidence Analysis, Medical Record Review, Legal Nurse Consultant, Litigation Support

The Dangers of Diet Pills

March 15th, 2011 · No Comments

We are still a fat society and becoming more and more obsessed with losing weigh. We have all been duped with all kinds of appetite suppressant gimmicks like fat burners, expander, high fiber drinks and the like. None of those products really work and most of them taste like crap. With all of the horror stories of diet pills causing massive numbers of heart attacks during the “Phen Phen” and “Redux” scandals over a decade ago, people are still spending billions looking for artificial ways to suppress their appetite. Phentermine is still available by prescription and selling like sliced bread because it is effective and a lot of people are willing to take the risk of side effects. However, when one understands the effect that Phentermine, which is akin to Amphetamine, has on the mind and body, the willingness to take the risk is more like ignoring it and being in denial.

The way that Phentermine (aka “speed”) adversely affects the user is insidious, because it initially promotes a false sense of well being, an artificially induced rush of energy and remarkably fast weight loss response. However, Phentermine starts neurochemical reactions by releasing the stress hormones Dopamine and Noradrenaline. These hormones regulate mood and behavior in stressful situations. Consequently, Phentermine wakes up the natural reaction the “Fight or Flight” mechanism, which is the extreme form of stress. This is the survival mechanism that runs in dangerous and stressful situations. Muscle tone increases along with heart rate and blood pressure. Loss of appetite is a natural response because the body is in survival mode, so digestive functions temporarily shut down. After taking this drug, the person spends about six hours in same physiological state as one would be facing certain death. Additionally, the consumer unwittingly becomes emotionally dependent and physically addicted to this pernicious substance.

Accordingly, there are serious psychological and physiological consequences to subjecting oneself to this huge amount of stress. First the initial desired effects like increasing activity and vitality, reducing tiredness, raising mood, improving concentration, suppressing appetite and reducing the need for sleep become excessive. Thus the person becomes sleep-deprived, undernourished, dehydrated, incoherent and ends up babbling incessantly. The physiological effects include, narrowing of the blood vessels resulting in poor circulation of the hands and feet, hypertension, stroke, cold sweats, seizures, gastric reflux, constipation, nausea and vomiting, heart attack, loss of bone density, and kidney failure.

On the other hand, proponents of Phentermine tell us that if we use this drug in moderation and over the short term, we can achieve the goal of weight loss, with minimal side effects. However, what does moderation mean to someone who had a stroke after taking prescribed doses? Also, how long is short term use? Is there a specific recommended safe length of use that applies to everybody?. The answers to the latter two questions are “nobody knows” and “no.” Finally, what happens after the victim has to stop taking Phentermine? Mostly, the weight gain starts all over again because the prescribing physician didn’t bother to guide his/her patient into a behavior modification program with nutritional counseling; although, given that the patient was behaving like a runaway train heading off the rails, there wouldn’t have been much point to any counseling attempts.

Therefore, this mad rush to obtain Phentermine for weight loss is stupid and dangerous. However, the FDA (fraud, deception and abuse) continues to allow the sale of Phentermine and its generic equivalent by prescription. And finally, there are unfortunately enough physicians willing to prescribe this poison for profit and perks, thereby perpetuating a huge health hazard leaving tens of thousands of people with catastrophic consequences.

Tags: Addiciton · diet pills · Food and Drug Administration · Health · Health Care Consumer Alert · Health Care Products · Medical Ethics · side Effects